Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 78, NWS Lake Charles, LA

August 10, 2012Allen Parish, Evangeline Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 10, 2012, 1:49 AM CDT for Allen Parish, Evangeline Parish, Rapides Parish, Louisiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 1:49 AM CDT (06:49 UTC)
Expired
Aug 10, 2012, 2:45 AM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Evangeline Parish, LA, Rapides Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:00 AM CDTTSTM WND DMG10 W Woodworth, LATREE DOWN IN ELMER...RAPIDES PARISH LOUISIANA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2742 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS54 KLCH 100649
SVRLCH
LAC003-039-079-100745-
/O.NEW.KLCH.SV.W.0078.120810T0649Z-120810T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
149 AM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EVANGELINE PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES TURKEY CREEK...
  SOUTHERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES GLENMORA...
  NORTHEASTERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...OAKDALE...ELIZABETH...

* UNTIL 245 AM CDT

* AT 149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH...FROM 13 MILES NORTHWEST OF GLENMORA TO 15
  MILES NORTHEAST OF TURKEY CREEK...MOVING SOUTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GLENMORA BY 205 AM CDT...
  TURKEY CREEK BY 215 AM CDT...
  BAYOU CHICOT BY 220 AM CDT...
  ELIZABETH BY 225 AM CDT...
  PINE PRAIRIE...OAKDALE AND BEAVER BY 230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3108 9230 3070 9232 3082 9286 3117 9267
TIME...MOT...LOC 0649Z 006DEG 26KT 3113 9268 3105 9230

$$

21
2 follow-up statements
350 
WWUS54 KLCH 100712
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
212 AM CDT FRI AUG 10 2012

LAC003-039-079-100745-
/O.CON.KLCH.SV.W.0078.000000T0000Z-120810T0745Z/
RAPIDES LA-EVANGELINE LA-ALLEN LA-
212 AM CDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHEASTERN ALLEN...NORTHWESTERN EVANGELINE AND SOUTHERN RAPIDES
PARISHES...

AT 206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM UNION HILL TO 7 MILES
NORTHEAST OF TURKEY CREEK..MOVING SOUTH AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BAYOU CHICOT BY 220 AM CDT...
  ELIZABETH BY 225 AM CDT...
  PINE PRAIRIE...OAKDALE AND BEAVER BY 230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3102 9231 3070 9232 3082 9286 3112 9270
TIME...MOT...LOC 0712Z 006DEG 26KT 3096 9270 3088 9232

$$

JT
933 
WWUS54 KLCH 100744
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 AM CDT FRI AUG 10 2012

LAC003-039-079-100754-
/O.EXP.KLCH.SV.W.0078.000000T0000Z-120810T0745Z/
RAPIDES LA-EVANGELINE LA-ALLEN LA-
244 AM CDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN...
NORTHWESTERN EVANGELINE AND SOUTHERN RAPIDES PARISHES WILL EXPIRE AT
245 AM CDT...

LAT...LON 3102 9231 3070 9232 3082 9286 3112 9270
TIME...MOT...LOC 0744Z 006DEG 26KT 3073 9273 3065 9235

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:03 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 10, 12:03 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1203 AM CDT FRI AUG 10 2012

.DISCUSSION...
06 TAF ISSUANCE.

&&

.AVIATION...
SCT/NUM SHRA/TSRA CONTINUES TO MOVE S OVER C LA. WITH THIS
ACTIVITY...PLACED TEMPO GROUP FOR +TSRA & IFR VSBY/CEILING THRU
07-08Z. NOT EXPECTING THE ACTIVITY TO REACH LFT/ARA AT THIS TIME.
OTHERWISE...VSBY RESTRICTIONS AT LCH DUE TO FU FROM A MARSH FIRE
SW OF THE TERMINAL. WILL CONTINUE INTERMITTENT 2-4SM THRU 08Z.
OTHERWISE...VFR EXPECTED OVERNIGHT. FOR FRI...AMPLE MOISTURE...SEA
BREEZE/OUTFLOW BOUNDARIES...AND NW FLOW PERTURBATIONS EXPECTED
OVER THE REGION. THUS...VCTS PLACED IN ALL TERMINALS BY 15Z...WITH
PROB30 GROUP FOR SHRA/TSRA & MVFR VSBY/CEILING BEGINNING 18Z FOR
BPT/LCH/LFT/ARA...AND 20Z FOR AEX.

DML

&&

.PREV DISCUSSION... /ISSUED 844 PM CDT THU AUG 9 2012/

UPDATE...
THE MAJORITY OF THE CONVECTION HAS DISSIPATED OVER THE FORECAST
AREA WITH THE LOSS OF DAYTIME HEATING. HOWEVER...LATEST UPPER AIR
SOUNDING FROM KLCH STILL SHOWS A VERY MOIST AND UNSTABLE
ATMOSPHERE IS IN PLACE. WATER VAPOR AND IR SATELLITE SHOW
CONVECTION RE-DEVELOPING TO THE NORTH AS SHORT WAVE MOVES SOUTH
AND INTERACTS WITH A SURFACE BOUNDARY. WILL KEEP CHANCE POPS GOING
FOR THE REMAINDER OF THE EVENING INTO THE OVERNIGHT FOR THE
NORTHERN ZONES...AS NORTHERLY FLOW ALOFT WILL PUSH CONVECTION
TOWARD UPPER SOUTHEAST TEXAS AND CENTRAL LOUISIANA. ALSO...WILL
INSERT CHANCE POPS NEAR THE SOUTH CENTRAL LOUISIANA COAST
OVERNIGHT...AS SOME NOCTURNAL SHOWER ACTIVITY MAY RE-DEVELOP ALONG
LEFT-OVER MESO-SCALE BOUNDARY IN THAT AREA.

RUA

PREV DISCUSSION... /ISSUED 636 PM CDT THU AUG 9 2012/

DISCUSSION...
00Z TAF ISSUANCE.

AVIATION...
SCT/NUM SHRA/TSRA CONTINUES OVER S LA FROM JENNINGS EAST TO JUST
NORTH OF LFT/ARA. WITH THIS ACTIVITY MOVING SE...LFT/ARA
TERMINALS IN LINE TO POSSIBLY GET AFFECTED WITH TSRA & MVFR
VSBY/CEILING THRU 02Z. THE POSSIBILITY OF MVFR VSBY BEFORE
SUNRISE FOR LFT/ARA...OTHERWISE...VFR EXPECTED OVERNIGHT. FOR
FRI...AMPLE MOISTURE...SEA BREEZE/OUTFLOW BOUNDARIES...AND NW FLOW
PERTURBATIONS EXPECTED OVER THE REGION. THUS...VCTS PLACED IN ALL
TERMINALS BY 15Z...WITH PROB30 GROUP FOR SHRA/TSRA & MVFR
VSBY/CEILING BEGINNING 18Z FOR BPT/LCH/LFT/ARA...AND 20Z FOR AEX.

DML

PREV DISCUSSION... /ISSUED 343 PM CDT THU AUG 9 2012/

DISCUSSION...
SFC ANALYSIS SHOWS HIGH PRESSURE RIDGING ACROSS THE NRN GULF FROM
A CENTER OVER THE ATLANTIC NE OF THE BAHAMAS...WHILE A STATIONARY
FRONTAL BOUNDARY LIES FROM THE RED RIVER VALLEY ACROSS THE OZARKS
TO THE OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A CUT OFF LOW OVER
THE GREAT LAKES HELPING FURTHER DIG AN ERN CONUS TROF...WITH A
SHORTWAVE CROSSING THE WRN GULF STATES ATTM. COMBO OF THE
SHORTWAVE...SEA BREEZE...HEATING AND ABUNDANT MOISTURE HAS LED TO
SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE SRN ZONES...
ESPECIALLY OVER ACADIANA...OTHERWISE LOCAL RADARS HAVE BEEN A
LITTLE QUIET TODAY.

NO SIGNIFICANT CHANGES TO THE INHERITED GRIDS/ZONES. CONVECTION
SHOULD DIE OFF SOMEWHAT AFTER SUNSET WITH BEST POPS CONFINED AGAIN
TO THE SERN ZONES WHERE BETTER MOISTURE IS PROGGED ALONG WITH
LINGERING LIFT FROM THE DEPARTING SHORTWAVE. ANOTHER ROUND OF LATE-
NIGHT CONVECTION LOOKS POSSIBLE AS SHORT-RANGE MODELS ALL PROG
ANOTHER VORT DEVELOPING JUST NORTH OF THE AREA WHILE THE FRONT
SAGS SWD TOWARDS US. BEST POPS FOR THIS TIME FRAME HAVE BEEN KEPT
ACROSS THE N-CNTL/NERN ZONES WITH CHANCE POPS. MEANWHILE
ADDITIONAL MARITIME NOCTURNAL SHOWERS LOOK LIKELY AS WELL.

SCATTERED CONVECTION REMAINS IN THE FORECAST INTO THE EARLY
WEEKEND AS THE FRONT OOZES FURTHER SWD WHILE ONE LAST WEAK VORT
CROSSES THE REGION. THE FRONT IS PROGGED TO DRIVE AS FAR AS THE
I-10 CORRIDOR BEFORE STALLING. DRIER AIR IS PROGGED TO FILTER
ACROSS THE FORECAST AREA LATE SATURDAY INTO SUNDAY WITH MINIMAL
CONVECTION EXPECTED. BY EARLY IN THE WEEK THE REMNANTS OF THE
FRONT SHOULD PUSH NWD WITH INCREASING MOISTURE RETURNING BEHIND
IT...LEADING TO A RETURN OF SMALL RAIN CHANCES FOR THE REMAINDER
OF THE FORECAST PERIOD.

MARINE...
SLIGHTLY INCREASED SEAS FROM ERNESTO-BRED SWELL SHOULD BEGIN TO
DIMINISH LATER TONIGHT...WITH MAINLY LIGHT SEAS LINGERING THE REST
OF THE PERIOD. HIGH PRESSURE OVER THE NRN GULF WILL MAINTAIN
MOSTLY LIGHT SRLY FLOW THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  93  75  92  74 /  20  40  30  20  10
KBPT  77  92  76  92  75 /  20  30  30  20  10
KAEX  76  93  73  93  72 /  30  40  20  20  10
KLFT  76  91  76  92  73 /  30  50  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 5:26 AM CDT, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT THU AUG 9 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
FRIDAY AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND
STALLS NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-101030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
526 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY...WITH CHANCES LOWERING THROUGH THE WEEKEND AND NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 12:31 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1231 AM CDT FRI AUG 10 2012

LAZ028-029-032-033-100630-
ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-AVOYELLES LA-
1231 AM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE
AND AVOYELLES PARISHES UNTIL 130 AM CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF HESSMER...MOVING SOUTH AT 20
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHENEYVILLE AND COTTONPORT BY 1245 AM...
  BUNKIE AND EVERGREEN BY 1255 AM...
  GOUDEAU BY 115 AM...
  MORROW AND BIG CANE BY 125 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3079 9197 3085 9235 3117 9227 3115 9206

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:46 PM CDTSpecial Weather StatementLCHSt. Mary59 min
Aug 9, 11:18 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides72 min
Aug 10, 12:31 AM CDTSpecial Weather StatementLCHAvoyelles59 min
Aug 10, 1:34 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon35 min
Aug 10, 2:39 AM CDTSpecial Weather StatementLCHAcadia, Allen, Evangeline66 min
Aug 10, 5:49 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides56 min
Aug 10, 6:29 AM CDTSevere Thunderstorm WarningLCHAvoyelles37 min
Aug 10, 1:42 PM CDTSpecial Marine WarningLCH63 min
Aug 10, 2:31 PM CDTSpecial Weather StatementLCHSt. Mary59 min
Aug 10, 5:18 PM CDTSpecial Weather StatementLCHBeauregard57 min
Aug 10, 5:46 PM CDTSpecial Weather StatementLCHAllen59 min
Aug 10, 6:43 PM CDTSpecial Weather StatementLCHAllen, Rapides62 min
Aug 10, 6:50 PM CDTSevere Thunderstorm WarningLCHCalcasieu40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.